banners
Kickas Main Page | Rights and Responsibilities | Donate to Kickas
Kickas Links
·HOME
·Forums Main Index
·Register!
MEDICAL CENTRE
·Medicine Contract
·AS Patient Guidebook
·Pain Map
·Disease Modification
·Ask your doctor
·AS and RA Papers
·AS Acronyms
DIET CENTRE
·London AS Diet
·Molecular Mimicry
·AS Dietary Primer
·AS Food Guide
SUPPORT CENTRE
·In Memorium
·KickAS Stories
·KickAS Banners
·Donations
Forum Stats
12,734 Registered Members
28 Forums
43,368 Topics
515,898 Posts

Most users ever online: 1,568 @ 06/29/16 03:25 PM
Newest Members
Jl22, SunSof, daylightami, Koti, Vantuckygirl
12734 Registered Users
KickAs Team
Administrator/owner:
John (Dragonslayer)
Administrator:
Melinda (mig)
WebAdmin:
Timo (Timo)
Administrator:
Brad (wolverinefan)

Moderators:
- Tim (Dotyisle)
- Chelsea (Kiwi)
- Megan (Megan)
- Wendy (WendyR)
- John (Cheerful)
- Chris (fyrfytr187)

QR Code
If you want to use this QR code (Quick Response code) just save the image and paste it where you want. You can even print it and use it that way. Coffee cups, T-Shirts etc would all be good for the QR code.
Topic Options
#517506 - 08/09/17 04:30 AM Ubiquitous Steroid Use Unwitting Cause for Glaucom
MollyC1i Offline
Very_Addicted_to_AS_Kickin

Registered: 01/21/04
Posts: 9727
Loc: Brittany, France (since Nov 08...
Ubiquitous steroid use posing unwitting cause for glaucoma

Worth noting that could be exposed to products unaware that they contain steroid and that there are numerous modes of contact from topical, nasal to oral.

https://www.medpagetoday.com/ophthalmolo...9369d0r8655823u
Ubiquitous steroid use posing unwitting cause for glaucoma

by Cheryl Guttman Krader, Contributing Writer, MedPage Today July 26, 2017

All corticosteroids matter when it comes to the risk of an intraocular pressure (IOP) response, and that is an important point for ophthalmologists to remember because opportunities for corticosteroid exposure are growing.

"From the patient's perspective and for many of our non-ophthalmology physician colleagues, there is a perception that only steroids used to treat the eye can affect the eye," said Terri Pickering, MD, at the at the Glaucoma Symposium during the 2017 Glaucoma 360 meeting.

"Use of steroids by any route, however, can lead to permanently increased IOP and tip patients with pre-existing glaucoma into a state of significant visual loss," said Pickering, clinical instructor, California Pacific Medical Center, San Francisco. "Therefore, ophthalmologists need to do a better job educating patients and our colleagues in the medical community that any corticosteroid must be used with caution and careful monitoring of IOP."

Concern about adverse ocular effects of steroid treatment is magnified by the fact that there are many indications for their use across different specialties. Furthermore, prolonged use is common because most conditions treated with steroids are chronic diseases.

In addition, consumer access to products containing steroids is growing. Depending on the source, the steroid content may not be identified on the label. There is still concern with legitimate products because patients do not appreciate the risks.

"Patients are using these products without physician advice or monitoring," Pickering pointed out. "Warnings about ocular adverse events in direct-to-consumer advertising for over-the-counter steroid products are inadequate. It is unlikely that patients are reading the package inserts to find this information."

At-Risk Population

Nearly all patients with open-angle glaucoma may develop a steroid-induced IOP response if exposed long enough to a strong steroid. Other patients at risk include those who are glaucoma suspects, patients with a history of a steroid response, or family history of glaucoma, especially in a first-degree relative.

"It has been reported that the risk of a steroid response occurs with use of an ophthalmic corticosteroid drop for more than 8 weeks or a systemic corticosteroid for more than 4 years," Pickering said. "However, the effect may occur sooner in patients who are more exquisitely sensitive and in anyone with the use of more potent steroids that are now available,"

Other risk factors for a steroid-induced IOP response include increased age, type I diabetes, high myopia, connective tissue disease, African-American ethnicity, and uveitic glaucoma.

Serious Consequences

Pickering noted that in a study including 34 eyes of 34 patients with steroid-induced glaucoma, 9 patients (26.5%) required glaucoma surgery because their disease was medically uncontrolled. While a steroid-induced IOP response resolves with discontinuation of the steroid, irreversible steroid-induced glaucoma can occur.

"Irreversible steroid-induced glaucoma has been described in about 3% of patients who have repeated steroid exposure," Pickering added. "Prolonged and repeated steroid exposure is becoming a more common situation because steroid use is so ubiquitous."

She illustrated her point by presenting several case histories of patients with glaucoma using more than one steroid-containing product, including topical formulations for dermatologic indications, nasal inhalers, intra-articular injections, and oral tablets, who developed extensive visual field loss and required multiple surgeries.

This article originally appeared on our partner's website Ophthalmology Times, which is a part of UBM Medica. (Free registration is required.)

cat
_________________________
MollyC1i - Riding OutAS

Top
#517511 - 08/10/17 12:26 PM Re: Ubiquitous Steroid Use Unwitting Cause for Glaucom [Re: MollyC1i]
Possi Offline
Addicted_to_AS_Kickin

Registered: 11/13/02
Posts: 6922
Loc: Oklahoma where the wind comes...
Hi Molly! Just wanted to say hello. I have missed you.
_________________________


Possi
*********************************************************

RUN WHEN YOU CAN,
WALK IF YOU HAVE TO,
CRAWL IF YOU MUST,
JUST NEVER EVER GIVE UP!



"A FRIEND HEARS THE SONG IN YOUR HEART AND SINGS IT TO YOU WHEN YOU CAN'T REMEMBER THE WORDS."

"A FRIEND LOOKS THROUGH YOUR BROKEN FENCE TO ADMIRE YOUR FLOWERS."


Top

Who's Online
2 registered (Vantuckygirl, 1 invisible), 119 Guests and 4 Spiders online.
Key: Admin, Global Mod, Mod
Recent Posts
Drug/Medicine for AS Cure - is there any hope
by ravirajhn
10/19/17 05:48 AM
Guy claims to know the cure for AS must see!
by L33
10/11/17 04:57 PM
women who have as
by connieb
10/02/17 11:43 PM
taken off biologic, help
by Winter
10/02/17 06:51 AM
Drinking diluted bleach eliminated symptoms
by Robin_H
09/30/17 09:29 PM
pain pump
by connieb
09/30/17 03:52 PM
Salad greens? (Romaine/spinach)
by kj243
09/30/17 08:28 AM
(Views)Popular Topics
"FITNESS" TEAM! - All Physical Activity & Sports 35,089,880
hmmm 1,782,720
Has anyone had Pedicle subtraction Osteotomy ? 1,514,490
What to do about healthcare? Can it be fixed? 983,529
User names revisited 855,008
Medicinal Marijuana 772,257
A.S and beds, What do you find best? 757,376
OMG!!!! 706,893
No/Low Starch Diet Success Stories 523,397
THE STARCH CONTENT OF FOODS - THE LIST 423,264